IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 346 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
  
Resource Links
 »  Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
 »  Article in PDF (542 KB)
 »  Citation Manager
 »  Access Statistics
 »  Reader Comments
 »  Email Alert *
 »  Add to My List *
* Registration required (free)

 
In This Article
 »  Abstract
 » Introduction
 » Case Report
 » Discussion
 »  References
 »  Article Figures

 Article Access Statistics
    Viewed1711    
    Printed57    
    Emailed0    
    PDF Downloaded78    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
DRUG WATCH
Year : 2014  |  Volume : 46  |  Issue : 5  |  Page : 553-554
 

Factor XI deficiency diagnosed following use of adalimumab


1 Department of Hematology, Bezmialem Vakif University, Faculty of Medicine, Fatih, Istanbul, Turkey
2 Internal Medicine Clinic, Bezmialem Vakif University, Faculty of Medicine, Fatih, Istanbul, Turkey
3 Department of Physical Medicine and Rehabilitation, Bezmialem Vakif University, Faculty of Medicine, Fatih, Istanbul, Turkey

Date of Submission01-Jan-2014
Date of Decision28-Jan-2014
Date of Acceptance04-May-2014
Date of Web Publication11-Sep-2014

Correspondence Address:
Cumali Karatoprak
Internal Medicine Clinic, Bezmialem Vakif University, Faculty of Medicine, Fatih, Istanbul
Turkey
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0253-7613.140596

Rights and Permissions

 » Abstract 

Adalimumab is a drug used in the treatment of refractory psoriasis. We present a case of a 55-year-old male patient who developed petechiae and purpura after the ninth dose of adalimumab therapy. The results of laboratory investigations revealed factor XI (F.XI) deficiency. It should be recognized that F XI deficiency may develop in patients using long-term adalimumab, leading to increased risk of bleeding.


Keywords: Adalimumab, bleeding diathesis, bleeding, factor XI deficiency, psoriasis


How to cite this article:
Cetin G, Karatoprak C, Kiskac M, Zorlu M, Rezvani A, Cikrikcioglu MA. Factor XI deficiency diagnosed following use of adalimumab . Indian J Pharmacol 2014;46:553-4

How to cite this URL:
Cetin G, Karatoprak C, Kiskac M, Zorlu M, Rezvani A, Cikrikcioglu MA. Factor XI deficiency diagnosed following use of adalimumab . Indian J Pharmacol [serial online] 2014 [cited 2020 Sep 24];46:553-4. Available from: http://www.ijp-online.com/text.asp?2014/46/5/553/140596



 » Introduction Top


Adalimumab, a monoclonal antibody against tumor necrosis factor α (TNF-α) has been used recently in patients with psoriasis refractory to both conventional and biological agents. [1] Many studies have shown that adalimumab therapy is quite effective and safe in psoriasis and psoriatic arthritis. [1],[2] The well-known side effects of these agents are increased risk of some infections (reactivation of tuberculosis, deep fungal infections, atypical infections), rash, injection site reaction, elevated transaminase levels, worsening or initiation of congestive heart failure and multiple sclerosis, lupus-like syndrome, and lymphomas. [3] As it has been recently introduced and rare side effects are increasingly being reported. Here, we would like to report a case with factor XI (F XI) deficiency following adalimumab use.


 » Case Report Top


A 55-year-old male patient was admitted with complaints of petechiae and purpura in the lower extremities. He had been diagnosed with psoriasis 2 years ago. Treatment with adalimumab (40 mg/2 weeks) had been initiated in the dermatology polyclinic around 4 months ago due to lack of improvement with the first line drugs. Three days after the ninth dose of adalimumab therapy was administered, the patient developed petechia and purpura on the front of both knees [Figure 1]. Laboratory investigations showed an increase in the activated partial thromboplastin time (aPTT) after which he was referred to the hematology polyclinic (104 sec; normal 22-37 sec). He did not give any history of bleeding, allergies or family history of bleeding diathesis. He had undergone an appendectomy operation 20 years ago without any complications. His habits and his other queries were unremarkable. He was on methotrexate, folic acid, and adalimumab. Patient was Turkish and was not related to the Jewish race. The physical exam revealed bilateral petechiae and purpura on both knees and psoriatic involvement at different areas of his body, but no features in the other systems. Apart from the prolonged aPTT, his investigations were normal. A plasma mixing study was done to distinguish between the presence of inhibitors and deficiency of factors. The aPTT values were corrected with the workup and therefore factor deficiency was considered. The factor levels responsible for prolongation of aPTT were measured and level of F XI was found to be decreased (1.5%; normal 50-120%). Treatment with adalimumab was ceased. After discontinuation of adalimumab, the patient's purpura was reduced and eventually disappeared. Level of F XI was assessed 7 months later and found to be 3%. No evidence of bleeding or abnormality in laboratory parameters was noticed in the follow-up of the patient.
Figure 1: (a) Disseminated petechia and purpura on the knee, 3 days after the 9th dose of the adalimumab therapy, (b) the image of the knee 7 months after the adalimumab treatment was ceased

Click here to view



 » Discussion Top


F XI deficiency is usually genetic which is a rare, autosomal recessive inherited bleeding disorder. Although the relationship between F XI level and spontaneous bleeding is weak, excessive bleeding is frequently seen following surgery or injury in severe F XI deficiency (lower than 20% of normal plasma level). [4],[5]

There are two possible etiologies in the present case. First, the patient may already have had F XI deficiency and no clinical signs had been seen because of its mild course. Till now only one case has been reported where a patient had both psoriatic arthropathy and F XI deficiency. [6] Given that both diseases are uncommon, incidence of such a co-occurrence is rare. However, our patient did not experience any bleeding problems in spite of being previously injured and having undergone appendectomy.

Second, initiation of adalimumab may have caused acquired F XI deficiency. The development of petechia and purpura after initiating treatment with adalimumab establishes a temporal relationship between the two. The patient had no complaints of unusual excessive bleeding before the treatment. Following the interruption of treatment, levels of F XI levels did not increase which may be associated with acquired deficiency. However, the presence of antibodies against F XI was not determined. A published case has reported the development of acquired Factor VIII deficiency with adalimumab use. The suggested mechanism was the development of factor inhibitors due to the effect of adalimumab on cytokines and T-helper cells. [7]

Both the Naranjo causality assessment algorithm and WHO-UMC scale suggested a possible association between F XI deficiency and adalimumab. As in our case no documented aPTT value before starting adalimumab is available, it is difficult to draw definitive conclusions. What confounds the issue is that the clinical findings of bleeding developed 5 months after initiation of adalimumab use. This could support the fact that an acquired F XI deficiency had developed over time. Recovery of the clinical signs following discontinuation of treatment with adalimumab and no recurrence of purpura during the patient's 7-month follow-up supports the causal effect of adalimumab. On the other hand we couldn't identify a mechanism explaining the relationship between adalimumab effects and F XI deficiency.

In conclusion, this case report suggests the role of adalimumab in development of F XI deficiency, leading to severe bleeding. Considering the seriousness of the adverse effect, the physicians prescribing this drug should be aware of such a possible reaction.

 
 » References Top

1.Papoutsaki M, Chimenti MS, Costanzo A, Talamonti M, Zangrilli A, Giunta A, et al. Adalimumab for severe psoriasis and psoriatic arthritis: An open-label study in 30 patients previously treated with other biologics. J Am Acad Dermatol 2007;57:269-75.  Back to cited text no. 1
    
2.Zangrilli A, Papoutsaki M, Talamonti M, Chimenti S. Long-term efficacy of adalimumab in generalized pustular psoriasis. J Dermatolog Treat 2008;19:185-7.  Back to cited text no. 2
    
3.Scheinfeld N. Adalimumab: A review of side effects. Expert Opin Drug Saf 2005;4:637-41.  Back to cited text no. 3
[PUBMED]    
4.Martín-Salces M, Jimenez-Yuste V, Alvarez MT, Quintana M, Hernández-Navarro F. Review: Factor XI deficiency: Rand management in pregnant women. Clin Appl Thromb Hemost 2010;16:209-13.  Back to cited text no. 4
    
5.Hoffman R, Benz EJ, Silberstein LE, Heslop HE, Weitz JI, Anastasi J. Rare coagulation Factor Deficiencies. Hematology Basýc Principles and Practice. 6. ed: Elsevier-company; 2013: p.1980-1.  Back to cited text no. 5
    
6.Nasonova VA, Korotaeva TV. Rosenthal's syndrome (hemophilia C) in a patient with psoriatic arthritis (a clinical case). Ter Arkh 1997;69:77-8.  Back to cited text no. 6
[PUBMED]    
7.Arthanari S, Ahmad H, Nisar M. Fatal acquired hemophilia A in a patient with rheumatoid arthritis treated with adalimumab. J Clin Rheumatol 2012;18:50-1.  Back to cited text no. 7
    


    Figures

  [Figure 1]



 

Top
Print this article  Email this article
 

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow